Arizona, 2019

Funnel Clouds in Arizona, November 21, 2019

November 21, 2019 · NWS PSR · 2 events in 1 county or zone

A strong upper level low pressure system moved overhead into the central deserts on November 21st, producing an unstable and dynamic environment that allowed for the formation of very strong thunderstorms in the greater Phoenix metropolitan area. The storms were sufficiently strong to warrant the issuance of Severe Thunderstorm Warnings although they did not produce much in terms of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong upper level low pressure system moved overhead into the central deserts on November 21st, producing an unstable and dynamic environment that allowed for the formation of very strong thunderstorms in the greater Phoenix metropolitan area. The storms were sufficiently strong to warrant the issuance of Severe Thunderstorm Warnings although they did not produce much in terms of damage. Some of the storms over central Phoenix did produce funnel clouds; one of the funnels developed about 5 miles southwest of Phoenix Sky Harbor Airport. The storms garnered significant attention from local media and were observed by many members of the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Nov 21, 2:55 PM MST, 50 minutes earlier.

Area forecast discussion, Nov 21, 2:55 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
255 PM MST Thu Nov 21 2019

.SYNOPSIS...
Scattered showers will taper off this evening as a low pressure
system weakens across northern Arizona. Cool air will remain in
place through at least the weekend with high temperatures mostly in
the 60s. Dry conditions are forecast for the weekend and the first
part of next week before another potential weather system brings a
return of precipitation by the middle of next week.

&&

.DISCUSSION...
The circulation of the closed low near Las Vegas is in the process
of opening up, resulting in a weakening of the cyclonic flow.
Meanwhile, conditions remain anomalously moist further east across
Arizona, where surface dewpoints in the 50s persist. Scattered
showers developed early this morning across central Arizona and are
expected to continue through the remainder of the afternoon, given
the moderate instability and insolation further upstream across
southwestern Maricopa and La Paz Counties. Given the cold
temperatures aloft, the strongest storms will be capable of
producing brief heavy rain and hail. Mean layer flow has weakened
since yesterday, which means that training cells could also produce
minor or even localized flash flooding with the potential for a quick
half of an inch of rain. Local CAMs and HREF remain in good agreement
the convection will taper off this evening as CAPE drops off sharply
after sunset.

Friday will finally bring a rain-free day to the region as the upper
low ejects eastward. In the wake of this system, temperatures will
remain below normal with highs in the middle 60s in the lower
deserts, though relatively humid conditions will linger. Latest GEFS
and ECMWF EPS both suggest a piece of the next Pacific trough will
fracture, gradually evolving into another Rex block this weekend.
Not much of a direct impact expected here, however the closed low
will help to maintain subtropical moisture west of the Baja
Peninsula. Westerly flow will persist across the Desert Southwest
into early next week with temperatures a few degrees below normal.

Latest operational and ensemble guidance is pointing towards another
period of active weather beginning the middle of next week. A broad
trough will likely descend into the Pacific Northwest, which will
help to propel the aforementioned subtropical moisture
northeastward. There is still considerable uncertainty with
regard to the position of the moisture plume, though GEFS/NAEFS IVT
magnitudes suggest it will have a significant impact with heavy rain
possible. Even if this AR remains south of the area, the
amplifying flow and upstream trough will provide another opportunity
for widespread precipitation, colder conditions and lowering snow
levels late next week.

&&

.AVIATION...Updated at 1840Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Slow-moving convection will continue to push across the Phoenix
area through this afternoon with periodic heavy rain and lightning.
Though after the current (1830Z) round, activity may shift more
to the higher terrain north and east of Phoenix. CIGs as low as
3-4 kft with FEW/SCT to 2 kft with brief lowered visibility is
possible within the convective showers. Winds are expected to
favor diurnal tendencies, likely shifting around to the southwest
this afternoon with speeds generally around 7-10 kts and limited
breezes in showers. Shower chances trail off late this evening
with lingering SCT/BKN clouds around 5-6 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

A gradual drying trend is expected through the afternoon with no
additional rain anticipated. FEW/SCT clouds aoa 7 kft should
persist through this afternoon and clear this evening as more mid
and high clouds push in from the west. Winds will remain light and
variable through the TAF period with some diurnal tendencies.

&&

.FIRE WEATHER...
Saturday through Wednesday:
A gradual drying will occur this weekend into early next week with
weak high pressure over the region for the bulk of the period. By
the middle of the week, precipitation chances return as a upper
level disturbance approaches the region. Temperatures will
continue to run below normal while winds during the period will
remain fairly light. Humidity levels for much of the period will
range from the 20s across southeast California to the 30s
elsewhere.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hirsch
AVIATION...Benedict
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Nov 21, 3:03 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
303 PM MST Thu Nov 21 2019

AZZ541-545-212245-
New River Mesa AZ-Cave Creek/New River AZ-
303 PM MST Thu Nov 21 2019

...SPECIAL WEATHER STATEMENT...

At 303 PM MST, Doppler radar was tracking a strong thunderstorm over
New River, moving east at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
New River, Cave Creek, Carefree, Lake Pleasant and Anthem.

This includes AZ Interstate 17 between mile markers 226 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3403 11199 3382 11187 3381 11225 3390 11227
      3391 11224 3395 11224 3397 11219 3405 11215
TIME...MOT...LOC 2203Z 248DEG 18KT 3393 11216

AD
Special weather statement, Nov 21, 3:20 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
320 PM MST Thu Nov 21 2019

AZZ534-537-538-540>544-548-550-212300-
South Mountain/Ahwatukee AZ-Aguila Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Tonopah Desert AZ-East Valley AZ-
Central Phoenix AZ-Deer Valley AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
320 PM MST Thu Nov 21 2019

...SPECIAL WEATHER STATEMENT...

At 320 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or near Waddell, moving east at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Phoenix, Chandler, Glendale, Tempe, Peoria, Surprise, Avondale,
Goodyear, Buckeye, El Mirage, Tolleson, Youngtown, Sun City West,
Waddell, Laveen, Cashion, Circle City, Sun City, Wittmann and
Litchfield Park.

This includes the following highways...
AZ Interstate 10 between mile markers 116 and 160.
AZ Interstate 17 between mile markers 195 and 222.
AZ Route 51 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3331 11190 3332 11251 3376 11276 3392 11241
      3389 11228 3391 11224 3395 11224 3396 11222
TIME...MOT...LOC 2220Z 259DEG 19KT 3355 11247

SDB
Local storm report, Nov 21, 3:22 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
322 PM MST THU NOV 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 N GOODYEAR            33.46N 112.41W
11/21/2019  E1.00 INCH       MARICOPA           AZ   PUBLIC

            SEVERAL QUARTER SIZE HAIL STONES REPORTED AT
            INCITO SCHOOL.

&&

LJH
Local storm report, Nov 21, 3:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM MST THU NOV 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             4 WSW GOODYEAR          33.41N 112.46W
11/21/2019  E1.25 INCH       MARICOPA           AZ   PUBLIC

            HALF DOLLAR SIZED HAIL REPORTED ON SOCIAL
            MEDIA.

&&

DH
Local storm report, Nov 21, 3:26 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
326 PM MST THU NOV 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             1 SW AVONDALE           33.43N 112.36W
11/21/2019  E1.00 INCH       MARICOPA           AZ   PUBLIC

            ONE INCH HAIL REPORTED ON SOCIAL MEDIA.

&&

DH
Local storm report, Nov 21, 3:28 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
328 PM MST THU NOV 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             GOODYEAR                33.44N 112.41W
11/21/2019  E1.25 INCH       MARICOPA           AZ   PUBLIC

            PICTURE OF HALF DOLLAR SIZE HAIL OBSERVED IN
            WILDFLOWER NEIGHBORHOOD.

&&

LJH

The radar

The Phoenix radar (KIWA), 44 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Maricopa

When
November 21, 3:45 PM MST
Where
Maricopa County, 2.69 mi ENE of Laveen
Reported by
NWS Employee
Coordinates
33.390, -112.130

A strong upper level low pressure system moving into the central deserts produced an unstable and dynamic environment that led to the formation of some very strong and potentially severe thunderstorms in the greater Phoenix area. Severe thunderstorm warnings were issued for at least one of the storms; although the storm did not produce damage, it did generate a funnel cloud. The funnel cloud, located about 5 miles southwest of central Phoenix, was reported by numerous members of the public and it was also confirmed by a National Weather Service employee. While no damage occurred from the funnel, it was noteworthy due to its rarity and high degree of interest from the local media.

Funnel Cloud, Maricopa

When
November 21, 5:27 PM MST
Where
Maricopa County, 3.86 mi SSW of (Phx)sky Harbor Arpt
Reported by
NWS Employee
Coordinates
33.380, -112.050

A strong upper level low pressure system moving into the central deserts produced an unstable and dynamic environment that resulted in the formation of some very strong thunderstorms. A Severe Thunderstorm Warning was issued with one of the stronger storms that moved across central Phoenix. Although the storm did not produce any damage, it did produce an prominent funnel cloud that was observed by many members of the public. A National Weather Service employee confirmed the funnel, which was associated with the severe and warned storm. The funnel occurred about 5 miles to the southwest of Phoenix Sky Harbor Airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859885, 859882.